Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 10, NWS San Angelo, TX

December 12, 201824 counties in Texas

NWS San Angelo, TX issued this wind advisory at Dec 12, 2018, 2:43 PM CST for 24 counties in Texas. It took effect at Dec 13, 2018, 9:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2018, 2:43 PM CST (20:43 UTC)
In effect from
Dec 13, 2018, 9:00 AM CST
Expired
Dec 14, 2018, 12:00 AM CST
In force
15 hr
Issued by
NWS San Angelo, TX
All 24 counties

Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, Nolan County, TX, Runnels County, TX, San Saba County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Sutton County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 63 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS74 KSJT 122043
NPWSJT

URGENT - WEATHER MESSAGE
National Weather Service San Angelo TX
243 PM CST Wed Dec 12 2018

...Wind Advisory in effect for Thursday...

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-130445-
/O.NEW.KSJT.WI.Y.0010.181213T1500Z-181214T0600Z/
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY, 
ROBERT LEE, BRONTE, BALLINGER, WINTERS, MERTZON, SAN ANGELO, 
EDEN, OZONA, ELDORADO, SONORA, HASKELL, THROCKMORTON, WOODSON, 
STAMFORD, ANSON, HAMLIN, ALBANY, ABILENE, CLYDE, BAIRD, 
CROSS PLAINS, COLEMAN, BROWNWOOD, BRADY, SAN SABA, MENARD, 
JUNCTION, and MASON
243 PM CST Wed Dec 12 2018

...WIND ADVISORY IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT CST
THURSDAY NIGHT...

The National Weather Service in San Angelo has issued a Wind
Advisory, which is in effect from 9 AM Thursday to midnight CST
Thursday night. 

* TIMING...9 AM to Midnight Thursday.

* WINDS...Northwest winds 25 to 40 mph with gusts as high as 55
  mph. 

* IMPACTS...Travel will become difficult, particularly for high
  profile vehicles on east-west highways. Lightweight items may be
  blown around, small tree limbs may be blown down. Reduced
  visibility may occur due to blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
812 
WWUS74 KSJT 130402
NPWSJT

URGENT - WEATHER MESSAGE
National Weather Service San Angelo TX
1002 PM CST Wed Dec 12 2018

...Wind Advisory in effect for Thursday...

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131700-
/O.CON.KSJT.WI.Y.0010.181213T1500Z-181214T0600Z/
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY, 
ROBERT LEE, BRONTE, BALLINGER, WINTERS, MERTZON, SAN ANGELO, 
EDEN, OZONA, ELDORADO, SONORA, HASKELL, THROCKMORTON, WOODSON, 
STAMFORD, ANSON, HAMLIN, ALBANY, ABILENE, CLYDE, BAIRD, 
CROSS PLAINS, COLEMAN, BROWNWOOD, BRADY, SAN SABA, MENARD, 
JUNCTION, and MASON
1002 PM CST Wed Dec 12 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT
CST THURSDAY NIGHT...

* TIMING...9 AM to Midnight Thursday.

* WINDS...Northwest winds 25 to 40 mph with gusts as high as 55 
  mph. 

* IMPACTS...Travel will become difficult, particularly for high 
  profile vehicles on east-west highways. Lightweight items may 
  be blown around, small tree limbs may be blown down. Reduced 
  visibility may occur due to blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
181 
WWUS74 KSJT 131821
NPWSJT

URGENT - WEATHER MESSAGE
National Weather Service San Angelo TX
1221 PM CST Thu Dec 13 2018

...Wind Advisory in effect today and tonight...

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-140600-
/O.CON.KSJT.WI.Y.0010.000000T0000Z-181214T0600Z/
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY, 
ROBERT LEE, BRONTE, BALLINGER, WINTERS, MERTZON, SAN ANGELO, 
EDEN, OZONA, ELDORADO, SONORA, HASKELL, THROCKMORTON, WOODSON, 
STAMFORD, ANSON, HAMLIN, ALBANY, ABILENE, CLYDE, BAIRD, 
CROSS PLAINS, COLEMAN, BROWNWOOD, BRADY, SAN SABA, MENARD, 
JUNCTION, and MASON
1221 PM CST Thu Dec 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* TIMING...This afternoon through Midnight tonight.

* WINDS...Northwest winds 25 to 40 mph with gusts as high as 55 
  mph. 

* IMPACTS...Travel will become difficult, particularly for high 
  profile vehicles on east-west highways. Lightweight items may 
  be blown around, small tree limbs may be blown down. Reduced 
  visibility may occur due to blowing dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this wind advisory went out at Dec 12, 11:41 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 12, 11:41 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1141 AM CST Wed Dec 12 2018

.AVIATION...
/18Z TAFS/

Generally VFR conditions through 12Z early tomorrow morning, and
south to southwest winds around 10 knots. Between 13Z and 18Z
tomorrow morning a cold front will move into the area, turning
winds to the northwest and increasing them to 20 to 25 knots by
mid-day, with gusts from 25 to 35 knots. Precipitation is also
expected, but may not begin until early afternoon, so will let
later shifts refine the start time of that precipitation. It's
also possible that after 18Z there will be snow falling at KABI,
KSJT, and KBBD at times during the afternoon hours. 20

&&

.PREV DISCUSSION... /issued 515 AM CST Wed Dec 12 2018/

AVIATION...
/12Z TAFS/

VFR conditions are expected the next 24 hours, although there is
a minor potential for MVFR stratus at KBBD and KJCT mid/late
morning. A few light showers are possible tonight. A strong cold
front will approach the region toward the end of the TAF period,
with increasing and westward shifting winds at KABI and KSJT.

PREV DISCUSSION... /issued 354 AM CST Wed Dec 12 2018/

SHORT TERM...
(Today and Tonight)

It will be cloudy today, as mid and high level cloudiness over
northern Mexico sweeps east across West Central Texas. A few areas
of light rain are possible, mainly tonight, as an upper
disturbance moves over. Highs will be mainly in the lower to mid
60s, with lows tonight in the lower 40s.

Southwest winds will not be as strong today, with a weaker
surface pressure gradient. Tonight, however, a strong surface low
will develop in the eastern Texas Panhandle and move east into
Northwest Texas by morning. This will bring strong gusty,
southwest to west winds, towards daybreak Thursday.

LONG TERM...
(Thursday through Wednesday)

All eyes still focused on the windy conditions and the potential
for snow across West Central Texas on Thursday and Thursday Night.
Models are coming into a little better agreement with the track
of the upper level low, although the ECMWF continues to be farther
south. Light rain will spread into the area from the west, but as
the upper low develops and the precip begins to cool the lowest
few hundred feet above the ground, the rain will begin to mix with
and then switch over to snow. The track of the system and just
how heavy the precip falls will be keys to the switchover to snow.

99/99/99
In a lot of ways, it will be an all or nothing snow situation and
this makes it a lower confidence than we would like forecast. In
those areas that remain with light to moderate precipitation, it
may stay as all rain or a little rain mixed with snowflakes with
no accumulation. But in those areas in the heart of the developing
deformation zone where the precip may be heavy at times, the
switch over to snow may occur relatively fast and areas may see
quick accumulations of wet snow. The very strong winds will just
make conditions worse, with the wind and snow combining to drop
visibilities substantially as well. After extensive coordination
with WPC, Fort Worth, Norman, and San Antonio we opted to include
a Winter Storm Watch for Thursday and Thursday Night for portions
of the Big Country and Heartland where snowfall accumulation will
be most likely.

As mentioned, all of West Central Texas will see the very strong
winds even in those areas that don't see any snow. Wind gusts
over 40 mph will be likely, perhaps pushing to near 50 mph at
times. This is just below High Wind Warning criteria and will not
issue at this time. Will likely need a Wind Advisory for tomorrow
and tomorrow night. Otherwise, remainder of the longer term
portion of the forecast is relatively benign.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  42  45  32 /   5  20  70  40
San Angelo 	 64  41  46  32 /   5  20  60  20
Junction 	 64  44  49  33 /   5  20  20  20
Brownwood 	 64  45  48  32 /   5  20  60  60
Sweetwater 	 63  41  45  33 /   5  20  60  20
Ozona      	 60  42  46  32 /  10  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday afternoon through late Thursday
night for Brown-Callahan-Coleman-Jones-Runnels-Shackelford-
Taylor-Throckmorton.

&&
Hazardous weather outlook, Dec 12, 6:17 AM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
617 AM CST Wed Dec 12 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131230-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
617 AM CST Wed Dec 12 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A winter storm watch is in effect Thursday afternoon and Thursday
night for eastern sections of the Big Country and northern
Heartland. This includes areas from Haskell to Abilene to
Ballinger...then eastward to Albany, Coleman, Cross Plains,
Brownwood and Baird. 1 to 3 inches of snow are possible, with
local amounts over 4 inches. In addition, strong northwest winds
of 25 to 35 mph will gust up to 45 and 50 mph. Visibilities may
fall near zero at times in snow. Loose outdoor objects and holiday
decorations could also be blown around.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

04

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 4:48 AM CSTWinter Storm WatchSJTBrown, Callahan, Coleman, Jones, Runnels, Shackelford and 2 more23 hr

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.